Winter Storm, Adams
- When
- January 15, 8:00 PM CST to January 16, 4:00 AM CST
- Where
- Adams forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
A narrow band of heavy snow fell across parts of West Central Illinois. Snow amounts ranged from 4 - 6 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A narrow band of heavy snow fell across parts of West Central Illinois. Snow amounts ranged from 4 - 6 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 15, 2:15 PM CST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 215 PM CST WED JAN 15 2003 THERE STILL RMNS A GREAT DEAL OF UNCERTAINTY WITH THE UPCOMING WNTR STRM. NAMELY WHERE THE HIGHEST SNOWFALL AMTS WL OCCUR. IT SEEMS PRETTY MUCH A GIVEN THAT THE ENTIRE CWFA WL SEE A GD DEAL OF MEASURABLE SNOW ON THE ORDER OF 4-5 INCHES...HOWEVER EXACTLY WHERE THE EMBDD BANDS OF HIER TOTALS FALL IS STILL NOT TOTALLY CLR. THE SYS IS CURRENTLY UNFOLDING PRETTY MUCH AS EXPECTED. THE RGL RADAR COMPOSITE LOOP IS SHWG AN EVOLVING NW-SE BAND FM SD INTO ERN NEB ASSOCD WITH THE WRM CONVEYOUR BELT AND RESULTANT LOW-MID LVL FRONTOGENESIS. MOISTENING OF THE LWR LEVELS IS SLOW BUT IS PROGRESSING ON THE SE FRINGE OVR ERN NEB/WRN IA. THE GUID IS ALL SUPPORTIVE THAT THIS BAND WL TRANSLATE SEWD TNGT AS UPR TROF MOVS SEWD...MOVING ACRS THE NRN HALF OF THE CWFA AS THE NGT PROGRESSES. HOW THINGS UNFOLD LATE TNGT AND INTO ERLY THURS ARE THE TRICKIEST. IT RMNS UNCLEAR WHAT THE FUTURE OF THIS WAA/FRONTOGENETICALLY DRIVEN BAND WL DO...WL IT DRY UP AS IT MOVS SEWD INTO THE OH VLY LATE TGNT OR WL IT MERGE ON THE WRN END WITH AN EVOLVING DEFORMATION BAND ASSOCD WITH THE UPR SYS. WE CUD END UP WITH ONE GOOD BAND ACRS NRN MO INTO WC/SC IL AND ANOTHER FM NR MKC THRU THE LAKE OF THE OZARKS THRU FAM. I CONT TO FAVOR THE GFS FOR THE DETAILS AS IT RMNS RELATIVELY CONSISTENT OVR THE LAST 5 RUNS. HPC/JUNKERS DY1 QPF ALSO FITS THIS SCENARIO WELL AND LKS QUITE GD ATTM. LTL HAS CHGD IN THINKING WITH SNOW TO LIQ RATIOS. DP THERMAL PROFILES CONT TO SUPPORT AT LEAST 20:1 RATIOS. GIVEN DRY/FLUFFY NATURE TO THE SNOW...IT LKS LIKE BLOWING AND DRIFTING WL BCM A PROBLEM LATE THURS/THURS NGT AS GUSTY NW WNDS RESULT FM THE INCRSD PRES GRAD FM THE DEPARTING SFC LOW AND THE HI BLDG SWD ACRS THE PLAINS. RURAL AREAS CUD REALLY HV THEIR HANDS FULL. WL CONT WITH CLRG TRENDS THURS NGT. BYD TMW WL TREND TMPS AOB COLDEST MOS GIVEN ANTICIPATED SN CVR. BRIEFLY IN THE EXTDD...WE STAY PRETTY CD THRU THE PD. A FEW CLIPPERS ARE ADVERTISED BUT MY FAITH IN THE TMG AND PSN OF THE FTRS IS LOW. WL RETAIN THE PCPN CHC CURRENTLY FCST FOR SAT ALTHOUGH CURRENT RUNS ARE DOWNPLAYING THIS. ATTM WL ALSO HOLD OFF ON INTRODUCING POPS IN ON MON FOR YET ANOTHER CLIPPER. SOME MILDER AIR GETS ADVCTD ACRS THE RGN IN ADVANCE OF EACH OF THESE. LKG WELL AHD TWDS THE MIDDLE AND LATER PART OF NEXT WK. LKS LIKE SOME GD CROSS POLAR FLOW IS SETTING UP AND THIS SHUD BRINGING AN INTRUSION OF BITTERLY CD ARCTIC AIR INTO MUCH OF THE ERN 2/3RDS OF THE U.S.. .STL...WINTER STORM WARNING TONIGHT AND THURSDAY FOR THE ENTIRE CWFA GLASS
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 550 AM CST WED JAN 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WATCH IS IN EFFECT FOR THE ENTIRE AREA FOR TONIGHT. SNOW WILL DEVELOP ACROSS NORTHERN MISSOURI LATE THIS EVENING...AND OVERSPREAD THE THE AREA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WINTER STORM WATCH CONTINUES FOR THURSDAY. SNOW IS EXPECTED TO CONTINUE THROUGH THE DAY ON THURSDAY. TOTAL ACCUMULATIONS OF 6 INCHES OR MORE ARE POSSIBLE BEFORE THE SNOW TAPERS OFF FROM NORTHWEST TO SOUTHEAST ON THURSDAY AFTERNOON AND EARLY THURSDAY EVENING. IN ADDITION...BREEZY CONDITIONS ON THURSDAY AFTERNOON AND EVENING WILL LIKELY CAUSE CONSIDERABLE BLOWING AND DRIFTING OF SNOW WHICH WILL REDUCE VISIBILITIES AND CONTINUE TO MAKE TRAVEL DIFFICULT EVEN AFTER THE SNOW HAS ENDED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS TONIGHT AND THURSDAY. CARNEY
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339350, 5339426.